Hail, Knox
- When
- September 22, 9:11 AM CST
- Where
- Knox County, 2.94 mi NNW of Bloomfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.640, -97.650
Scattered thunderstorms developed in central Nebraska near a warm front during the early morning hours of September 22nd. The storms intensified as they moved into northeast Nebraska producing some very large hail and areas of heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed in central Nebraska near a warm front during the early morning hours of September 22nd. The storms intensified as they moved into northeast Nebraska producing some very large hail and areas of heavy rain. These storms moved out of northeast Nebraska early in the afternoon of the 22nd. However, additional thunderstorms redeveloped from central into northeast Nebraska later that afternoon and evening. Heavy rain from these storms produced local flash flooding in northeast Nebraska in addition to isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 3:22 AM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 422 AM CDT WED SEP 22 2010 .DISCUSSION... FORECAST CHALLENGES WILL CONTINUE TO BE LOCATION AND TIMING OF CONVECTION ALONG WITH TEMPS AND WINDS THROUGH THURSDAY EVENING. THE SFC FRONT WAS LOCATED SOUTH OF KLNK AND NEAR KOMA/KHNR. THERE HAS BEEN SPOTTY PRECIPITATION SOUTH OF THE FNT WITH LINGERING SHORTWAVE TROF ENERGY/THETA-E ADVECTION. CLDS WERE NOTED ALONG AND NORTH OF THE FNT...COVERING MUCH OF ECNTRL NEB AND WRN IA. THE H85 WINDS ARE BEGINNING TO PICK UP OVR THE WRN PLAINS AND SHORTWAVE TROF ENERGY IN THE WESTERLY FLOW WAS ALSO INCREASING WITH CONVECTION EXPANDING FM OGALLALA TOWARD VTN. AS THE WAVE MOVES NORTHEAST AND THE SFC FRONT LIFTS NORTH...THE SHORT TERM MODELS FURTHER EXPAND THE TSRA INTO CNTRL AND NORTHEAST NEBRASKA. MEANWHILE THE NOSE OF A STRONG UPPER LEVEL JET OVR UTAH...COUPLE WITH THE JET OVR SRN CANADA ENHANCES THE UPR LEVEL DIV OVR THE DAKOTAS. HAVE THE HIGHEST CONFIDENCE IN THE NORTH AND HAVE PLACED HIGHEST POPS THERE. FARTHER SOUTH THERE IS MORE OF A QUESTION IN REGARD TO COVERAGE...THUS DECREASED COVERAGE TO SCT AND THEN ISOLATED. INSTABILITY INCREASES TO 2000-3000 J/KG AND DEEP LAYER SHEAR IS 45 TO 50KTS IN THE NORTH AND THE SFC FNT IS NEARBY...THUS SVR STORMS WILL BE POSSIBLE ESPECIALLY IN NE NEB. SOUTH WINDS SHOULD BE BREEZY AND THIS SHOULD HELP HIGHS TOP OUT IN THE 80S...HOWEVER THE CLOUDS MAY HOLD TEMPS DOWN IN THE NORTH. TONIGHT...THE FULL LATITUDE MID LEVEL TROF OVR THE WRN U.S. MOVES OVER THE ROCKIES...WITH A STRENGTHENING LOW LEVEL JET AROUND 50KTS. THIS SHOULD HELP EXPAND THE PRECIP FROM MEXICO NORTH INTO THE PLAINS AND ALONG THE FRONT ACRS MN AND WI. AGAIN THE BEST CHC FOR RAIN WILL BE IN THE NORTHWEST...NORTHWEST OF A LINE FROM COLUMBUS TO ONAWA IOWA. MOIST SOUTH FLOW SHOULD HOLD TEMPERATURES UP...WELL ABOVE NORMAL IN THE UPR 60S TO AROUND 70. THURSDAY THE MID LEVEL TROF SHIFTS EASTWARD WITH A LARGE AREA OF RAIN...SHOWERS AND THUNDERSTORMS FROM NEB INTO THE DAKOTAS...MN AND WI. THE SFC COLD FRONT GRADUALLY WORKS ACROSS THE FORECAST AREA WITH GUSTY SOUTH WINDS AHEAD OF THE FNT. AT THIS TIME HAVE IT WINDY...BUT BELOW WIND ADVISORY CRITERIA. STRONG 50 TO 60 KT H85 WINDS...SO THIS WILL NEED TO BE WATCHED. AM COUNTING ON THE CLDS HINDERING FULL MIXING. HIGHS IN THE NORTH IN THE LOWER 70S TO THE LOWER 80S FARTHER SOUTH. SVR STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WED-THU EVENING. PRECIP WAT INCREASES TO 1.5 TO 2.25 AND IS ACCOMPANIED BY STRONG DYNAMICS. SOME STORMS MAY LINGER AFTER MIDNIGHT THURSDAY NIGHT...HOWEVER THE BULK OF THE PRECIP SHOULD BE OUT OF THE AREA. FRIDAY STILL LOOKS DRY. FRIDAY NIGHT INTO SATURDAY...A WAVE FM CANADA DROPS SOUTHEAST INTO THE NORTHERN PLAINS...THE MODELS DIFFER ON HOW FAR SOUTH THE PRECIP WILL DEVELOP...BUT THINK THE WAVE IS STRONG ENOUGH TO ADD POPS IN THE NORTH FRIDAY NIGHT AND TO KEEP A MENTION OF SHOWERS IN SATURDAY. NUDGED TEMPS DOWN SAT NIGHT THRU MON AS THIS TROF CLOSES OFF SOMEWHERE IN THE MIDWEST. MAY NEED TO MAKE SIG CHG ADJUSTMENTS AS THE ECWMF AND THE GFS PATTERS ARE MUCH COOLER THAN CURRENT FCST. DAYSHIFT WILL HAVE A FULL SUITE OF MODELS TO LOOK AT IN ADDITION TO COORD WITH SURROUNDING FO/S AND HPC. DIDN'T WANT TO STRAY TOO FAR FM THE ENS MEANS TO THE LOW SIDE OF GUID AS IT WOULD HAVE PUT US OUT OF TOLERANCE WITH OUR NEIGHBORS. PLACEMENT FARTHER EAST OF THE CLOSED LOW WOULD NOT BE AS COOL...SO JUST TWEAKED LOWER FOR NOW. && .AVIATION... 06Z TAFS IFR CIGS AND VSBYS BETWEEN 3SM AND 5SM WILL LINGER AT ALL EASTERN NEBRASKA TAF SITES THROUGH ABOUT 15Z...NORTH OF A WARM FRONT IN SOUTHEAST NEBRASKA. AS THAT FRONT LIFTS NORTH DURING THE MORNING...GUSTY SOUTH WINDS AND IMPROVING CIGS/VSBYS WILL RESULT LEAVING VFR CONDITIONS FOR MOST OF THE DAY AFTER 18Z. SOUTH WINDS WILL AVERAGE 20KTS WITH GUSTS TO 30KTS MUCH OF THE AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE BEFORE 18Z NEAR KOFK...WITH A CONTINUED CHANCE THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS ARE ALSO POSSIBLE AFTER 06Z NEAR KOMA AND KLNK WITH ATTENDANT POTENTIAL IFR CONDITIONS. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 AM CDT WED SEP 22 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>090-092-093-230015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON- 505 AM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ESPECIALLY IN NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS NORTH OF A LINE FROM COLUMBUS TO ONAWA. ANY OF THE STORMS MAY BE ACCOMPANIED BY HEAVY RAIN. THE STORMS ARE DUE TO A WARM FRONT LIFTING NORTH AND A WEATHER DISTURBANCE MOVING INTO THE PLAINS IN A WARM AND MOIST ENVIRONMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE THURSDAY WITH SOME SEVERE STORMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAIN WILL BE POSSIBLE. THE STORMS WILL DECREASE FROM WEST TO EAST THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA TODAY AND TONIGHT. NEZ091-230015- NEMAHA- 505 AM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. MINOR FLOODING WILL CONTINUE THROUGH TODAY AND TONIGHT ALONG THE MISSOURI RIVER NEAR BROWNVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE THURSDAY WITH SOME SEVERE STORMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAIN WILL BE POSSIBLE. THE STORMS WILL MOVE OUT THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. ZAPOTOCNY
The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
8 hail, 2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail up to around 3 inches in diameter was reported north of Bloomfield. The hail lasted for around 15 minutes and the larger hailstones were very jagged. However, because most of the larger hail fell before winds picked up, damage was minimal according to the Bloomfield Monitor.
Hail up to a little over 4 inches in diameter fell in the Crofton area. The hail lasted at least 15 minutes but was mostly smaller than golf ball-size.
Thunderstorm winds that were estimated at 60 mph were accompanied by small hail.
A storm total rainfall of over 6 inches was reported in the St. Helena area.
A storm total of over 7 inches of rain was reported in the Crofton area. Besides causing flash flooding of a local creek in the area, most basements in the area were flooded by the heavy rain.
Rainfall of over 7 inches was reported in less than 24 hours in the Crofton area. The second round of heavy rain to hit the area during the evening of the 22nd produced flash flooding of streets and a park in Crofton. Two sections of the fence around a baseball field were taken out by flood waters.
Rainfall of 6 to 7 inches fell on Sept. 22nd which produced flash flooding along Bazile Creek reducing Highway 12 to one lane east of Niobrara.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253437, 256055, 253438, 253441, 253442, 253443, 253444, 253445, 253446, 253456, 253450, 253448, 253458.